Tennessee, 2010

Winter Weather in Tennessee, February 8, 2010

February 8, 2010 · NWS HUN · 1 event in 1 county or zone

Light snow fell across Franklin County during the early morning hours ending by around 9 am. Accumulations of 1/4 to 1/2 inch were reported atop the Cumberland Plateau, including the community of Sewanee.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Light snow fell across Franklin County during the early morning hours ending by around 9 am. Accumulations of 1/4 to 1/2 inch were reported atop the Cumberland Plateau, including the community of Sewanee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 8, 5:53 AM CST, 22 minutes earlier.

Area forecast discussion, Feb 8, 5:53 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
553 AM CST MON FEB 8 2010

.UPDATE...FOR 12Z TAFS

&&

.AVIATION...5H TROF OVER THE SWRN US...HAS A WEAK DISTURBANCE
AHEAD OF IT...THAT WAS MOVING ACROSS PORTIONS OF ERN TX/AR/WRN
TN. THIS DISTURBANCE IS HEADING OUR WAY...HAD REPORTS THAT
SNOW/SLEET WAS HITTING THE GROUND IN NE MS ATTM. WILL INCLUDE THIS
IN THE MSL TAF. NOT SURE IF THIS NARROW BAND OF SLEET/SNOW WILL
HOLD TOGETHER TO REACH HSV...SO WILL LEAVE OUT FOR NOW. MODEL
SOUNDINGS SHOWS THAT BY THIS AFTN/TONIGHT THE ATMOSPHERE WILL BE
WARM ENOUGH FOR ALL RAIN. WILL BRING IN A PROB30 GROUP FOR BOTH
TAF SITES ARND 22Z THIS AFTN. BEST CHC OF RAIN WILL BE BETWEEN
05Z/06Z TONIGHT AND CONTINUING INTO TUESDAY MRNG.

&&

.PREV DISCUSSION... /ISSUED 451 AM CST MON FEB 8 2010/

DISCUSSION...

TODAY...CLOUDY CONDITIONS CONTINUE ACROSS MOST OF THE AREA.
HOWEVER...SOME MOSTLY CLEAR TO PARTLY CLOUDY CONDITIONS SHOWING UP
ON SATELLITE IMAGERY OVER MUCH OF LAUDERDALE COUNTY AND IN
NORTHERN PORTIONS OF SOUTHERN MIDDLE TN. THIS WILL ALLOW
TEMPERATURES TO BOTTOM OUT POSSIBLY IN THE UPPER 20S BY DAYBREAK
IN THE LOCATIONS WHICH SEE THE MOST CLEARING.
ELSEWHERE...TEMPERATURES AROUND DAYBREAK SHOULD BE BETWEEN 31 AND
33 DEGREES. MORE CLOUD COVER ON THE WAY...COURTESY OF A WEAK UPPER
LEVEL DISTURBANCE OVER NW ARKANSAS MOVING THROUGH ZONAL FLOW.

EARLY THIS MORNING...THERE COULD BE A MIX OF RAIN AND SNOW IN
NORTHWESTERN ALABAMA. HOWEVER...DUE TO DRY AIR IN PLACE AND
FORECAST WEAKENING OF THIS DISTURBANCE BY MODELS AS IT PUSHES
EAST...NOT SURE HOW MUCH OF THIS WINTRY PRECIPITATION WILL MAKE IT
TO THE GROUND.

BY AFTERNOON HOURS...PRECIPITATION SHOULD ALL BE IN THE FORM OF
RAIN AND SHOULD INCREASE IN INTENSITY...AS A STRONG UPPER LOW
PUSHES A TRAILING COLD FRONT TOWARDS THE AREA. LOWERED
TEMPERATURES DUE TO CURRENT CONDITIONS AND EXPECTED CLOUD
COVER/PRECIPITATION. 1 TO 2 INCHES OF RAINFALL ACCUMULATION LOOKS
POSSIBLE IN MOST LOCATIONS ACROSS THE FORECAST AREA THROUGH
TUESDAY AFTERNOON. NORTHWEST ALABAMA SHOULD SEE AN END TO THE
RAINFALL AROUND NOON ON TUESDAY. MUCH DRIER AIR IS PROGGED TO PUSH
INTO THE AREA BEHIND THE FRONT LATE TUESDAY INTO TUESDAY NIGHT.
THEREFORE ISOLATED FLURRIES WERE TAKEN OUT...DUE TO DRIER 00Z
MODEL DATA.

WEDNESDAY...THE UPPER LOW MOVES INTO THE NERN US TAKING PCPN WITH
IT...AS WEAK SFC HIGH BUILDS ACROSS THE TN VALLEY.

THURSDAY...REMOVED LIGHT SNOW FROM FCST FOR THURSDAY NIGHT BASED
ON GFS/ECMWF MODEL SOUNDINGS SHOWING ATMOSPHERE LOOKS TO DRY ATTM.

FRIDAY...A FAIRLY STRONG UPPER TROF WILL APPROACH THE CWA WITH A
CHC OF SOME WINTER WX. HOWEVER...SFC LOW IS PROGGED ATTM TO MOVE
ACROSS THE NRN GULF OF MEXICO...WHICH MAY KEEP MOST OF THE PCPN
TO OUR SOUTH...BASED ON GFS.

THE GFS SOUNDINGS/CRITICAL THICKNESS ALSO SHOW THAT TEMPS WILL BE
COLD ENOUGH FOR ALL SNOW WITH THE BEST TIMING BETWEEN FRIDAY
MORNING AND LATE AFTN. ON THE OTHER HAND ECMWF TIMING HAS THE PCPN
COMING BETWEEN THE AFTN AND EVENING HOURS. ANOTHER PROBLEM WILL BE
TEMPS ON FRIDAY...THINKING THAT GFS MOS MAY END UP BEING TO
WARM...INSTEAD OF UPPER 30S COULD EASILY BE LOW/MID 30S WHICH
WOULD BE COLD ENOUGH TO SUPPORT ALL SNOW.

SINCE THERE IS A TIMING DIFFERENCE BETWEEN GFS AND ECMWF WITH THE
SNOW...WILL TAKE A BLEND AND KEEP A LOW POP GOING FOR THE EVENING
HOURS. ALL PCPN SHOULD BE OVER AFTER MIDNIGHT. AGAIN THIS TIMEFRAME
IS A LITTLE TO FAR OUT IN THE FCST FOR ANY EXACT DETAILS...THUS
CONFIDENCE IS NOT TO HIGH ATTM.

SATURDAY/SUNDAY...SFC HIGH/UPPER NW FLOW SHOULD KEEP NEXT WEEKEND
DRY BUT ON THE COLD SIDE...WITH MRNG LOWS IN THE LOWER 20S AND
AFTN HIGHS IN THE LOW 40S.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

007
Hazardous weather outlook, Feb 8, 5:10 AM CST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
510 AM CST MON FEB 8 2010

ALZ001>010-016-TNZ076-096-097-081900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
510 AM CST MON FEB 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

AN APPROACHING COLD FRONT WILL BRING A CHANCE OF RAIN ACROSS THE
AREA TODAY AND TONIGHT. THE RAIN MAY BE MIXED WITH SNOW OVER NORTHWEST
ALABAMA THIS MORNING...BUT NO ACCUMULATIONS ARE EXPECTED. THE RAINFALL
MAY BE HEAVY AT TIMES...ESPECIALLY LATE MONDAY NIGHT. MINOR FLOODING
OF AREA CREEKS...RIVERS AND STREAMS IS POSSIBLE WITH THE HEAVIER RAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

THE RAIN WILL PUSH OUT OF THE TENNESSEE VALLEY BY TUESDAY
AFTERNOON WITH TOTAL RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES.

OTHERWISE AN AREA OF LOW PRESSURE WILL TRACK ACROSS THE NORTHERN
GULF COAST ON FRIDAY. TEMPERATURES LOOK COLD ENOUGH TO PRODUCE
SNOW...HOWEVER THE BEST CHANCE OF PRECIPITATION MAY BE SOUTH OF
THE TENNESSEE VALLEY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

SS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Franklin

When
February 8, 6:15 AM CST to 8:00 AM CST
Where
Franklin forecast zone
Reported by
Public
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

Between one fourth and one half of an inch of snowfall accumulation was reported in Sewanee.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214561.